Minnesota, 2016

Hail in Minnesota, July 5, 2016

July 5, 2016 · NWS ABR · 5 events in 2 counties and zones

Severe thunderstorms developed along a west to east convergence zone and brought very large hail up to three inches along with a funnel cloud to west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along a west to east convergence zone and brought very large hail up to three inches along with a funnel cloud to west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 9:23 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 9:23 AM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1023 AM CDT TUE JUL 5 2016

.UPDATE...
Issued at 1020 AM CDT TUE JUL 5 2016

Precipitation has exited the CWA...so have removed pops for the
remainder of the morning hours. No changes made to winds or
temperatures at this time.

&&

.SHORT TERM...(Today through Wednesday Night)
Issued at 406 AM CDT TUE JUL 5 2016

A fairly active next couple of days are expected across Central
and Northeast South Dakota, as a series of shortwaves slide over
or near the CWA under the west-southwest flow aloft. Currently,
have a couple batches of showers/thunderstorms moving through the
area. The first is over the James River valley and continuing to
slide east, while a second cluster is over Corson/Dewey counties.
Both of these areas of showers/thunderstorms are sub-severe and
providing much needed rainfall. expect these storms to continue
to the east as the weak shortwaves round the upper ridge axis
over eastern SD. Otherwise, a fairly warm/humid morning over much
of the area with temperatures in the upper 60s and lower 70s at
3am.

For today, the primary concern is the development of
strong/severe storms over the eastern CWA this afternoon along a
cold front that is currently stretching between two lows located
in southwest Ontario and southwest SD. Behind the initial
convection and shortwaves this morning, temps aloft continue to
warm under the WSW flow and will see 700mb temps rise to around
12C over the south half of the CWA. Thus, have diminished PoPs
from SA to ne this morning and kept them largely confined to the
areas northeast of the 12C temps and expect the thunderstorms for
this morning to be farther north in ND (closer to the stronger
shortwave exiting eastern Montana). Heading into the afternoon,
the forecast becomes tricky, as the surface low moves into
eastern SD and the cold front (inverted trough) moves east
through the area. Expect the front to be the primary focus for
convection as it is on the northeastern edge of the capping and
has the increased convergence as winds turn to the northeast
behind the front. Should see development in the mid afternoon
time-frame near Roberts county, although the CAM solutions do vary
some on the timing location (either that area or slightly later
and farther southeast). With fairly steep mid-level lapse rates
(7-8 C/km), there is plenty of instability to work with (MLCAPE
values this afternoon of 2-3k J/kg along and ahead of the front)
and with 0-6km bulk shear values of 40-50kts, should see any
storms that develop to quickly become severe with damaging winds
(inverted-v on the soundings) and large hail (NCAPE of 0.2-0.3).
Would expect some supercells along the front and with the
favorable veering low level winds and 0-1km helicity and bulk
shear values along the front, can't rule out the potential for a
tornado this afternoon. If a tornado does occur, it will need to
be right along the front with the convergence/helicity values are
maximized and where the LCL heights will be most favorable
(especially if influenced by initial outflow boundaries).
Overall, the SPC outlook seems fairly reasonable and largely
conditional on where the storms develop this afternoon. Assuming
the storms develop in the far eastern CWA, they should shift
east-southeast and out of the CWA around or shortly after 00Z.

One final note for today's forecast, there is good potential for a
bust on highs today over the north-central CWA, as the timing of
the front will determine if highs stall in the lower 80s or near
90 in the James valley. With a wide split in the models on the
solution, opted to trends a little away from the high end
values and towards the middle of the road with the northeasterly
winds that will be in place. Unfortunately, with the warmer temps
aloft, it won't take much for the late morning and early
afternoon sunshine to mix into the warmer temperatures aloft.

Much of the CWA should see a break in the thunderstorms tonight,
but expect showers/thunderstorms to push back into the western
CWA overnight tonight (west of the Missouri River) ahead of the
next shortwave and developing surface low near the Black Hills.
The showers and thunderstorms will gradually move east Wednesday
into Wednesday night as another couple shortwaves eject out ahead
of the upper trough moving into the northern Rockies. Will
continue to show high end chance PoPs and likely values shifting
east through the area through Wednesday night, as storms
redevelop on Wednesday in the Black Hills and then propagate
eastward. With the indicated instability gradient in the models
on Wednesday night, wouldn't be surprised to see the strongest
storms only brush the southern half/third of our CWA with the
northern areas seeing only showers with embedded thunderstorms.

.LONG TERM...(Thursday through Monday)
Issued at 406 AM CDT TUE JUL 5 2016

The models are in reasonable agreement with the overall flow pattern
and its evolution during the long term. At the beginning of the
period a decent upper trof will be passing through the region with
fairly decent chances for showers/storms. By Thursday night those
storms should push off to the east and provide for a mostly dry
first half of the weekend.  More rain chances enter the picture for
late in the weekend and early next week as a strong system lifts
northeast across the northern Rockies and into SW/SC Canada. A
frontal boundary is expected to advect across the region at that
time.  However, the models are predicting a pretty robust EML
overtop that front, so pcpn chances will be somewhat low due to
potential capping. Temperatures should start off the period just a
touch below normal, but then should return to normal or above by
late in the weekend and early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 629 AM CDT TUE JUL 5 2016

Other than some patchy stratus this morning at KATY all terminals
should be VFR through today. The only exception to that would be if
thunderstorms develop around KATY this afternoon. Severe storms
area a possibility this afternoon in eastern South Dakota.
Thunderstorm chances at the other terminals are so low that I
will not include any mention at this time.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Parkin
SHORT TERM...SRF
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jul 5, 3:54 AM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT TUE JUL 5 2016

SDZ003>006-009-010-015>018-033>037-045-048-051-061200-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT WEST OF THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY INTO THURSDAY...WITH
THE BEST OPPORTUNITY FOR STRONG TO SEVERE STORMS OCCURRING LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT OVER CENTRAL SOUTH
DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ007-008-011-019>023-061200-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
454 AM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ALONG A COLD FRONT OVER FAR EASTERN SOUTH DAKOTA. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH
THERE IS THE POTENTIAL FOR A TORNADO OCCUR IN THE STRONGEST STORM.
THE STORMS WILL QUICKLY MOVE OUT OF THE AREA EARLY THIS EVENING.

IN ADDITION...HEAT INDICES WILL RISE INTO THE MID AND UPPER 90S
THIS AFTERNOON. TAKE PRECAUTIONS IF OUTDOORS THIS AFTERNOON TO
AVOID EAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY AFTERNOON INTO THURSDAY.
WHILE A FEW OF THE STORMS MAY BE STRONG...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SRF

In the hours before

Local storm report, Jul 5, 9:12 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 AM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     4 WNW CLINTON           45.49N 96.52W
07/04/2016  E60 MPH          BIG STONE          MN   PUBLIC

            BEAN CROPS TWISTED AND SOME CORN STALKS BENT
            OVER.

&&

RV
Special weather statement, Jul 5, 11:14 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1214 PM CDT TUE JUL 5 2016

MNZ039-046-051800-
TRAVERSE MN-BIG STONE MN-
1214 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND
NORTHEASTERN BIG STONE COUNTIES UNTIL 100 PM CDT...

AT 1214 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRINITY LUTHERAN COUNTRY CHURCH...OR 12 MILES SOUTHEAST OF WHEATON...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRINITY LUTHERAN COUNTRY CHURCH.

LAT...LON 4558 9632 4575 9643 4584 9625 4559 9625
TIME...MOT...LOC 1714Z 244DEG 15KT 4570 9628

WISE
Special weather statement, Jul 5, 11:30 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 PM CDT TUE JUL 5 2016

MNZ039-SDZ008-051830-
TRAVERSE MN-ROBERTS SD-
1230 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 130 PM CDT...

AT 1230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HALLS LANDING...OR 11 MILES SOUTHWEST OF WHEATON...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATON...DUMONT...LAKE TRAVERSE...SILOAH COUNTRY CHURCH...TRAVERSE
COUNTRY PARK...MUD LAKE LANDING...HALLS LANDING...RAINBOW ISLAND...COLLIS
AND SILVER BRIDGE.

LAT...LON 4560 9679 4563 9685 4576 9679 4584 9681
      4591 9650 4563 9631
TIME...MOT...LOC 1730Z 243DEG 15KT 4568 9665

WISE

The radar

The Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Traverse

When
July 5, 11:50 AM CST
Where
Traverse County, 4.81 mi WSW of Dumont
Measured
1 in hail
Reported by
Public
Coordinates
45.690, -96.520

Funnel Cloud, Big Stone

When
July 5, 1:03 PM CST
Where
Big Stone County, 4.52 mi NE of Ortonville
Reported by
Law Enforcement
Coordinates
45.370, -96.390

Hail, Big Stone

When
July 5, 1:20 PM CST
Where
Big Stone County, 4.58 mi WSW of Artichoke
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
45.380, -96.240

Hail, Big Stone

When
July 5, 1:29 PM CST
Where
Big Stone County, 2.29 mi SSW of Artichoke
Measured
2 in hail
Reported by
Public
Coordinates
45.370, -96.170

Hail, Big Stone

When
July 5, 1:36 PM CST
Where
Big Stone County, 4.15 mi S of Artichoke
Measured
2 in hail
Reported by
Public
Coordinates
45.340, -96.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650632, 650629, 650634, 650636, 650637.